MAUDE Adverse Event Report: LIVANOVA CANDA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANDA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number DLA21
Medical Device Problem Codes Calcified (1077); Gradient Increase (1270); Perivalvular Leak (1457)
Health Effect - Clinical Codes Aortic Regurgitation (1716); Aortic Valve Stenosis (1717); Heart Failure (2206)
Date of Event 12/20/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2016, a (b)(6) years old female patient received a mitroflow dla21.The procedure was performed in median sternotomy, and a left atrial appendage exclusion was performed as well during the surgery.On (b)(6) 2018, a structural valve deterioration was identified, resulting in stenosis and regurgitation of the device.The patient was symptomatic.Consequently, the patient was re-operated on (b)(6) 2018.The mitroflow dla21 was explanted and a 21mm edwards magna pericardial valve was implanted instead.An aortic root enlargement was performed, as well as a mitral valve repair.Prior to the mitroflow explant, the device¿s functionality was monitored yearly: on (b)(6) 2016 (hospital discharge), the echo showed a mean gradient of 23mmhg and no perivalvular/central leaks.On (b)(6) 2017 (one year follow up), a mean gradient of 25mmhg and no perivalvular/central leaks were reported.On (b)(6) 2018 (two years follow up), the mean gradient increased to 45mmhg and a central leak of 2+ was also identified.
 
Additional Manufacturer Narrative
Corrected data: the patient's symptoms and the patient's outcome after the re-intervention were mistakenly not reported in the initial follow up.Section b5 has been properly corrected to include these two pieces of information.Narrative: the explanted mitroflow dla21 was returned to livanova for investigation, and it was received on 15 jan 2019.The returned valve presented with an irregular geometry and the leaflets appeared stiffened.There are also traces of calcification and organic disposition.The x-ray examination highlighted large intrinsic calcifications in all the leaflets.The histological analysis performed on the returned prosthesis showed the following results: the pericardium of all the leaflets was thicker than normal due to calcification; intrinsic and vegetating calcifications were identified; fibrous pannus depositions were visible in one of the leaflets; macrophages and red blood cells are present inside the thrombus depositions that were visible on one of the leaflets; there was no trace of endocarditis on the returned valve.Finally, the manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # dla21, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a dla21 mitroflow aortic pericardial heart valve at the time of manufacture and release.Based on the analysis performed, leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Aortic insufficiency likely resulted from leaflets tears and inadequate leaflet coaptation caused by their calcification.Giving the information available, it is not possible to establish the root cause of the event.However, it is possible that the patient¿s clinical conditions and risk factors (dyslipidemia, severe aortic valve stenosis, coronary artery disease, diabetes, smoking, obesity, neoplasia, and angina) may have contributed to the structural valve deterioration observed in this mitroflow valve.As reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).
 
Event or Problem Description
On (b)(6) 2016, a 67 years old female patient received a mitroflow dla21.The procedure was performed in median sternotomy, and a left atrial appendage exclusion was performed as well during the surgery.On (b)(6) 2018, the patient was admitted to the hospital with findings of heart failure.She reported that since late (b)(6) 2018 she has had progressively worsening exertional shortness of breath.A structural valve deterioration of the mitroflow dla21 was identified, resulting in valve stenosis and regurgitation, as confirmed through the echo performed (aortic gradients peak/mean 115/66mmhg).Mitral regurgitation was confirmed through the echo as well.Consequently, the patient was re-operated on (b)(6) 2018.The mitroflow dla21 was explanted and a 21mm edwards magna pericardial valve was implanted instead.An aortic root enlargement was performed, as well as a mitral valve repair.The explanted dla21 was found to be heavily calcified with pannus ingrowth.The patient tolerated the procedure well and she had excellent cardiac hemodynamics when weaned off the cardiopulmonary bypass.She was transferred to the icu in stable conditions, with no perivalvular aortic insufficiency.She was discharged home on (b)(6) 2019.Prior to the explant, the mitroflow functionality was monitored yearly: on (b)(6) 2016 (hospital discharge), the echo showed a mean gradient of 23mmhg and no perivalvular/central leaks.On 2017 (one year follow up), a mean gradient of 25mmhg and no perivalvular/central leaks were reported.On (b)(6) 2018 (two years follow up), the mean gradient increased to 45mmhg and a central leak of 2+ was also identified.

Brand Name
MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANDA CORP
5005 north fraser way
burnaby, british columbia
MDR Report Key8246171
Report Number3004478276-2019-00114
Device Sequence Number2288384
Product Code LWR
UDI-Device Identifier00896208000160
UDI-Public(01)00896208000160(240)DLA21(17)180131
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model NumberDLA21
Device Catalogue NumberDLA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/20/2018
Supplement Date Received by Manufacturer01/14/2019
Initial Report FDA Received Date01/14/2019
Supplement Report FDA Received Date02/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight80